Kentucky, 2003Tornado and Flash Flooding in Kentucky, May 8, 2003
May 8, 2003 · NWS LMK · 10 events in 5 counties and zones
4 hail, 3 flash flood, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 8, 1:55 PM EST, 6 hours 5 minutes earlier.
Area forecast discussion, May 8, 1:55 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT THU MAY 8 2003
SCATTERED THUNDERSTORMS EXTENDED FROM NORTHERN MISSOURI TO WESTERN
KENTUCKY AT 1830Z GENERALLY ALONG A WARM FRONT. THIS FRONTAL
BOUNDARY WILL GRADUALLY LIFT NORTH OVERNIGHT WITH THE BEST CHANCE OF
STORMS ALONG THE FRONTAL BOUNDARY. WE WILL KEEP LIKELY POPS OVER THE
NORTH WITH CHC POPS OVER THE SOUTH.
WE WILL HOLD ONTO CHC POPS FRIDAY AND SATURDAY WITH CAPES FROM 1500
TO 2500 EVEN WITH NO UPPER SUPPORT. A BRISK SOUTHWEST FLOW WILL WARM
TEMPERATURES INTO THE MID AND UPPER 80S BOTH DAYS.
THE BEST CHANCE FOR STORMS THIS WEEKEND WILL BE SATURDAY NIGHT AS A
STRONG COLD FRONT SWEEPS ACROSS THE LOWER OHIO VALLEY. ONCE THIS
FRONT MOVES THROUGH WE SHOULD SEE AN END TO THUNDERSTORMS FOR
AWHILE.
.EXTENDED NOTES...
POST-FRONTAL THERMAL TROF REMAINS IN PLACE OVER LMK FA THROUGH THE
FIRST HALF OF NEXT WEEK, WITH NO PCPN FORECAST UNTIL WEDNESDAY NIGHT
INTO THURSDAY ASSOCIATED WITH A WARM FROPA. IN COOL AIR ALOFT, SOME
BKN AFTERNOON CU POSSIBLE MONDAY, OTHERWISE A GENERALLY M/CLEAR SKY
CONDITION SHOULD SUFFICE. TEMPERATURES LOOK TO BE BELOW SEASONAL
NORMALS FOR A GOOD PART OF THE DAY 4-7 PERIOD.
.LMK...NONE.
XXV/XVI
Hazardous weather outlook, May 8, 2:45 PM EST, 5 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SURFACE LOW PRESSURE WILL MOVE INTO THE UPPER MISSISSIPPI RIVER
VALLEY THIS EVENING, WITH A SURFACE WARM FRONTAL BOUNDARY MOVING
NORTHWARD ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL BECOME MORE
LIKELY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PRESENCE OF WARM MOIST AIR OVER CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA WILL PERSIST INTO THE WEEKEND, WITH THUNDERSTORMS A
DAILY THREAT. ANOTHER STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE
PLAINS SATURDAY, IMPACTING CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA SATURDAY NIGHT INTO SUNDAY MORNING WITH ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
JA
In the hours before
Special weather statement, May 8, 4:07 PM EST, 3 hours 53 minutes before
KYZ061-070>072-082136-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT THU MAY 8 2003
THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE
FOLLOWING COUNTIES:
IN SOUTH CENTRAL KENTUCKY
BUTLER...WARREN...LOGAN AND SIMPSON
STUREY
Local storm report, May 8, 7:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0838 PM EDT THU MAY 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM TELL CITY IN 1.00 IN HAIL
05/08/03 PERRY
SZAPPANOSEvent by event
4 hail, 3 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Breckinridge
- When
- May 8, 8:00 PM EST to 8:03 PM EST
- Where
- Breckinridge County, 3 mi S of Holt
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.883, -86.583
The tornado occurred in a forested and sparsely populated area near the Ohio River. A few shallow rooted trees were uprooted. Numerous trees were topped and branches were snapped.
Hail, Breckinridge
- When
- May 8, 8:09 PM EST
- Where
- Breckinridge County, Webster
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.883, -86.333
Thunderstorm Wind, Breckinridge
- When
- May 8, 8:10 PM EST
- Where
- Breckinridge County, 1 mi N of Webster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.900, -86.333
Trees and power lines were downed.
Hail, Meade
- When
- May 8, 8:15 PM EST
- Where
- Meade County, Guston
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.883, -86.217
Thunderstorm Wind, Breckinridge
- When
- May 8, 8:15 PM EST
- Where
- Breckinridge County, Stephensport
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.917, -86.533
Unspecified structural damage was reported.
Hail, Meade
- When
- May 8, 8:32 PM EST
- Where
- Meade County, 4 mi S of Brandenburg
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.950, -86.167
Flash Flood, Jessamine
- When
- May 8, 9:32 PM EST to 11:45 PM EST
- Where
- Jessamine County, Nicholasville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.872, -84.581 (the zone’s center; the record gives no point)
U.S. Highway 27 was flooded. Also numerous city streets were covered with water and cars were stranded.
Flash Flood, Madison
- When
- May 8, 9:45 PM EST to 11:45 PM EST
- Where
- Madison County, Richmond
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.720, -84.278 (the zone’s center; the record gives no point)
The Lancaster Bypass was flooded. Main Street was flooded.
Flash Flood, Fayette
- When
- May 8, 10:17 PM EST to 11:45 PM EST
- Where
- Fayette County, Lexington
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.042, -84.459 (the zone’s center; the record gives no point)
Versailles Road was flooded. Nicholasville Road at the Libertyville Road train overpass was flooded.
Hail, Madison
- When
- May 8, 10:28 PM EST
- Where
- Madison County, Richmond
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.750, -84.300
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 8, 2003134 injured · $371 million · F4 · 13 events
- Tornadoes and Hail in Kansas, May 8, 20039 injured · $3.5 million · F3 · 35 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2003$1.7 million · F3 · 7 events
- Tornadoes in Kansas, May 8, 20039 injured · $7.5 million · F2 · 3 events
- Tornado in Oklahoma, May 8, 2003$250,000 · F3 · 1 event
- Hail in Iowa, May 8, 2003$38 million · 2.75 in hail · 10 events
- Tornadoes and Hail in Missouri, May 8, 2003$6.8 million · F0 · 40 events
- Flash Flood in Tennessee, May 8, 2003$23 million · 1 event
- Flash Flood in Illinois, May 8, 20031 death · 1 event
- Hail in Illinois, May 8, 2003$12 million · 4 in hail · 3 events
- Flash Flood in Tennessee, May 8, 2003$12 million · 1 event
- Tornado and Hail in Kansas, May 8, 2003$65,000 · F2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354903, 5354899, 5354900, 5354901, 5354902, 5354904, 5354972, 5354973, 5354971, 5354974.